Alert archive / New Jersey / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS New York, NY

August 11, 2003Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 11, 2003, 9:40 PM EDT for Passaic County, New Jersey. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 9:40 PM EDT (01:40 UTC)
Expired
Aug 11, 2003, 10:45 PM EDT
In force
65 min
Issued by
NWS New York, NY
Area
Whole counties

County Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 121 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 120140
FFWOKX
NJC031-120245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
940 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PASSAIC COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 1045 PM EDT

* AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN NEAR POMPTON LAKES...MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
RURAL CENTRAL PASSAIC COUNTY AROUND 950 PM

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4101 7443 4087 7426 4098 7416 4108 7432

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:15 PM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 3:15 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT MON AUG 11 2003

.DISCUSSION...ALL FORECAST MODELS ARE IN BASIC AGREEMENT WITH THE
PERSISTENT UPPER LEVEL TROUGH SLOWLY WEAKENING AS THE OFFSHORE
SUBTROPICAL RIDGE SLOWLY STRENGTHENS AND BUILDS WEST ACROSS THE
REGION THROUGH THURSDAY. THIS WILL ACTUALLY RESULT IN A BIT MORE
OPTIMISTIC FORECAST...IN TERMS OF MORE SUNSHINE AND LESS RAIN
THROUGH FRIDAY...ALTHOUGH DIURNAL SCATTERED SHOWERS AND TSTMS WILL
OCCUR TUE/WED AND THU AFTERNOONS AND EVENINGS. AS UPPER LEVEL
SUBSIDENCE INCREASES...MORE SUN WILL BREAK THROUGH EACH DAY. THE GFS
MODEL SHOWS A REAL BREAK IN THE PERSISTENT HIGH HUMIDITY...WITH THE
PASSAGE OF A STRONG COLD FRONT FRI EVENING...POSSIBLY PRECEDED BY A
SIGNIFICANT SEVERE WEATHER OUTBREAK FRI AFTERNOON AND EVENING. THIS
WEEKEND...LOOKS GREAT...WITH LOW HUMIDITY AND BELOW NORMAL
TEMPERATURES.
&&

.SHORT TERM...BECAUSE THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH
FLOODING EXISTS THROUGH THIS EVENING...THE FLOOD WATCH WILL BE
CONTINUED. SCATTERED SHOWERS AND TSTMS CONTINUE TO DEVELOP UPSTREAM
ACROSS CENTRAL NJ THROUGH 3 PM. BASED ON A PRECIPITABLE WATER
CONTENT OF 1.94 INCHES AND A MEAN STORM SPEED OF LESS THAN 10
KNOTS...RAINFALL RATES OF AT LEAST 2 INCHES PER HOUR ARE POSSIBLE
WITH ANY SINGLE OR CLUSTER OF SHOWERS OR TSTM. WITH THE SURFACE FLOW
FORECAST TO DECOUPLE FROM THE UPPER FLOW AFTER 00Z...AREAS OF FOG
WILL DEVELOP AND WILL CONTINUE TO BE INCLUDED IN THE OVERNIGHT
FORECAST.
&&

.AVIATION...CURRENTLY VFR CONDITIONS ACROSS ALL TERMINALS...WE HAD A
PEAK OF SUN ACROSS LONG ISLAND AND COASTAL CONNECTICUT FOR A FEW
HOURS...BUT SLOWLY DISAPPEAR WITH THE CLOUDS STREAMING ACROSS FROM
THE SOUTHWEST. CONDITIONS SHOULD SLOWLY DETERIORATE TO MVFR
TONIGHT...LOCALLY IFR AS SHOWERS...BRIEFLY MODERATE TO HEAVY DEVELOP
ACROSS THE AREA.

&&

.MARINE...BASED ON THE LONG SOUTH FETCH AND A PERSISTENT WEAK S TO
SW WIND FLOW...WAVE HEIGHTS WILL CONTINUE TO HOVER AROUND 5 FT. THE
SMALL CRAFT ADVISORY FOR ROUGH SEAS OVER THE OCEAN WILL BE CONTINUED
WITH THIS FORECAST UPDATE.
&&

.HYDRO...THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING WAS
DISCUSSED IN THE SHORT TERM SECTION ABOVE. BASIN AVERAGE RAINFALL
AMOUNTS SHOULD RANGE FROM 1/4 TO 1/2 INCH THROUGH THIS
EVENING...WITH ISOLATED AMOUNTS UP TO 3 INCHES.
&&

.RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP.
&&

.OKX...
CT...FLOOD WATCH FOR 005>012.
NJ...FLOOD WATCH FOR 002>006-011.
NY...FLOOD WATCH FOR 067-081.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

GC
Hazardous weather outlook, Aug 11, 4:14 AM EDT, 17 hours 26 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
414 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY
RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY
CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD
PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.